FDA: Codeine May Be Risky for Kids After Surgery
Parents Should Watch for Overdose Warning Signs
Aug. 15, 2012 -- The FDA today issued a warning about the risks of prescription pain relievers with codeine in children.
The drugs are often given to treat pain after surgery to remove the tonsils or adenoids.
The FDA codeine warning comes after three children died and one had a life-threatening reaction after taking the medicine.
Codeine is converted to morphine in the body. However, some people metabolize it so rapidly that they have higher-than-normal levels of morphine in their blood.
If those levels become too high, overdose and death can occur.
If a child is prescribed codeine-containing medicine, the FDA urges doctors to use the lowest effective dose for the shortest time possible.
Parents should watch carefully for symptoms of overdose.
The symptoms include:
- Difficulty being wakened
- Excessive sleepiness
- Difficult or noisy breathing
If parents notice any of these, they should stop giving the codeine and get medical help right away, the FDA says.
According to the FDA, this problem of metabolizing codeine too quickly occurs in 1 to 7 of every 100 people. However, that number may rise to 28 of 100 in some ethnic groups.